Alert archive / Hawaii / Flash Flood Warnings in 2010
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 9, 2010, 11:09 PM HST for Kauai County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2010, 11:09 PM HST (09:09 UTC)
- Expired
- Dec 10, 2010, 1:11 AM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 36 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 690 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
897 WGHW50 PHFO 100909 FFWHFO HIC007-101200- /O.NEW.PHFO.FF.W.0009.101210T0909Z-101210T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1109 PM HST THU DEC 9 2010 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 200 AM HST * AT 1103 PM HST...RADAR SHOWED THAT HEAVY RAINS HAVE EASED OVER KAUAI...WITH ONLY LIGHT TO MODERATE RAIN OCCURRING. HOWEVER... WATER COVERS THE ROAD TO HANALEI...AND THE HANALEI BRIDGE REMAINS CLOSED. * LOCATIONS IN THE WARNING INCLUDE HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2224 15957 2225 15943 2216 15942 2217 15956 $$ BIRCHARD
1 follow-up statement
792 WGHW70 PHFO 101111 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 111 AM HST FRI DEC 10 2010 HIC007-101119- /O.CAN.PHFO.FF.W.0009.000000T0000Z-101210T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 111 AM HST FRI DEC 10 2010 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE EASED OVER KAUAI. IN ADDITION...KAUAI CIVIL DEFENSE REPORTS THAT ONE LANE OF TRAFFIC IS NOW OPEN BETWEEN PRINCEVILLE AND HANALEI...THUS THE FLASH FLOOD WARNING IS CANCELLED. A FLASH FLOOD WATCH REMAINS IN EFFECT. LAT...LON 2224 15957 2225 15943 2216 15942 2217 15956 $$ BIRCHARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 8:30 PM HST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 9, 8:30 PM HST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU DEC 9 2010 .SYNOPSIS... SOUTH WINDS WILL INCREASE IN ADVANCE OF A COLD FRONT APPROACHING FROM THE NORTHWEST. HEAVY SHOWERS AND THUNDERSTORMS NOW OVER AND IN VICINITY OF KAUAI WILL SPREAD OVER TO OAHU LATER TONIGHT AND TO THE REST OF THE STATE FRIDAY AND FRIDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH COULD RESULT IN FLASH FLOODING. && .DISCUSSION... KAUAI AND ITS SURROUNDING WATERS GOT A BOUT OF SEVERE THUNDERSTORMS THIS EVENING MAINLY DEALING WITH DAMAGING WINDS. THE SITUATION HAS VERY RECENTLY EASED OVER LAND ON KAUAI BUT THE POTENTIAL REMAINS FOR MORE SEVERE WEATHER. THUNDERSTORMS CARRYING SOME FORM OF SEVERITY MAY EASE ON EASTWARD TO OAHU LATER TONIGHT. THIS IS THE REASON FOR THE SEVERE THUNDERSTORM WATCH UNTIL 2 AM HST FOR OAHU. THERE IS THE LIKELIHOOD THIS WATCH WILL BE EXTENDED NOT ONLY FOR OAHU BUT MAY BE FOR MAUI COUNTY LATER ON. WE WILL SEE HOW THE STORMS PROGRESSES IN THE COMING HOURS. A WIND ADVISORY HAS BEEN ISSUED AS WELL FOR MOST OF OAHU UNTIL 6 AM HST FRIDAY...AS WE ANTICIPATE STRENGTHENING SOUTHERLY WINDS. THE CULPRIT OF THIS UNSETTLE WEATHER IS DUE TO A SURFACE LOW PRESSURE SYSTEM LOCATED ABOUT 580 MILES NORTH OF OAHU. THE LOW HAS A COLD FRONT ABOUT 250 MILES NORTHWEST OF KAUAI. WARM...MOIST AIR LIES AHEAD OF THIS FRONT...AND COUPLED WITH GOOD DYNAMICS ALOFT... WE ARE EXPERIENCING A BOUT OF UNSETTLED...AND SOME INSTANCES...OF SEVERE WEATHER. THE LOW IS FORECAST TO MOVE NORTHEASTWARD THROUGH THE NEXT 24 HOURS. THE COLD FRONT IS EXPECTED TO REACH KAUAI FRIDAY AFTERNOON... OAHU EARLY SATURDAY MORNING...MAUI COUNTY SATURDAY AFTERNOON. BY THE TIME THE FRONT REACHES OAHU...THE DYNAMICS WILL BE WELL NORTH OF THE ISLANDS. SUBSEQUENTLY...THE GFS SOLUTION IS CALLING FOR IMPROVING WEATHER AS EARLY AS SATURDAY NIGHT. IN THE MEAN TIME...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL THE MAIN HAWAIIAN ISLANDS THROUGH AT LEAST TONIGHT. ALSO...THE WIND SENSOR ATOP HALEAKALA SUMMIT ON MAUI IS CURRENTLY BLOWING SUSTAINED NEAR 30 MPH WITH STRONGER GUSTS TO 45 MPH. THIS HAS WARRANTED A WIND ADVISORY FOR THE SUMMIT GOOD UNTIL 6 PM HST FRIDAY. FOR THE SUMMITS OF THE BIG ISLAND...WE CONTINUE TO MONITOR THE WINDS THERE. A WINTER STORM WATCH HAS BEEN ISSUE FOR POTENTIALLY HEAVY SNOW...EFFECTIVE AT 6 PM HST FRIDAY THROUGH FRIDAY NIGHT. THIS TIMING WILL BE UPDATED SOONER IF CONDITIONS WARRANT. WITH THE FRONT AND THE TROUGH ALOFT EAST OF THE BIG ISLAND SUNDAY... A SURFACE HIGH PRESSURE WILL MOVE NORTH OF THE STATE AND TRADE WINDS WILL RETURN. ALSO...A RIDGE ALOFT TRAILING THE TROUGH WILL MOVE OVER THE ISLANDS FROM THE WEST RESULTING IN A MORE STABLE ATMOSPHERE. && .MARINE... THE CURRENT NORTH SWELL CONTINUES TO WANE. WE ANTICIPATE THE HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES TO BE DROPPED EARLY FRIDAY MORNING. ALSO...THE CONDITION FOR HARBOR SURGE IN THE KAHULUI AND HILO HARBORS DUE TO THIS NORTH SWELL SHOULD EASE AS WELL. A SMALL CRAFT ADVISORY /SCA/ CONTINUES FOR ALL OF THE COASTAL WATERS...EXCEPT MAALAEA BAY AND THE BIG ISLAND LEEWARD WATERS DUE TO THE LARGE NORTH SWELL. SEAS WILL DECREASE BELOW SCA CRITERIA TONIGHT FOR MOST COASTAL WATERS. HOWEVER...INCREASING SOUTH TO SOUTHWEST WINDS...AS WELL AS LARGER SEAS DUE TO LOCALLY GENERATED WIND WAVES...WILL REQUIRE THE SCA TO REMAIN IN EFFECT THROUGH FRIDAY MORNING FOR THE COASTAL WATERS AROUND KAUAI AND OAHU. && .AVIATION... TS WILL AFFECT THE HAWAIIAN ISLANDS AREA PRIMARILY WEST OF MOLOKAI TONIGHT...LIKELY SPREADING TO MAUI COUNTY FRIDAY. THERE IS A SIGMET FOR TS COVERING KAUAI AND OAHU. AN UPDATED AIRMET TANGO IS DUE OUT SHORTLY FOR THE STRONG AND GUSTY LOW LEVEL WINDS FOR THE SMALLER ISLANDS BELOW 12000 FEET. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 600 AM HST SATURDAY FOR OAHU KAUAI AND NIIHAU. FLASH FLOOD WATCH UNTIL 600 AM HST SATURDAY FOR MOLOKAI...MAUI... LANAI...KAHOOLAWE AND THE BIG ISLAND. WINTER STORM WATCH IN EFFECT FROM 6 PM HST FRIDAY EVENING TO 12 PM HST SATURDAY AFTERNOON FOR THE SUMMIT AREAS OF MAUNA LOA AND MAUNA KEA. HIGH SURF ADVISORY UNTIL 600 AM HST FRIDAY MORNING FOR NORTH AND EAST FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 600 AM HST FRIDAY FOR WATERS OF NORTHWEST KAUAI...KAIWI CHANNEL AND PAILOLO CHANNEL. && LAU
In the hours before
Local storm report, Dec 9, 7:11 PM HST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
711 PM HST THU DEC 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 4 W KAPAA 22.10N 159.42W
12/09/2010 KAUAI IN KAUAI HI PUBLIC
LARGE TREE DOWN...FELL ON BOAT AND ALSO DAMAGED SHED.
&&
R BALLARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:14 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 9, 2:46 PM HST | Special Marine Warning | HFO | 119 min | |
| Dec 9, 3:34 PM HST | Winter Storm Watch | HFO | Hawaii | 12 hr |
| Dec 9, 4:11 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 9, 4:12 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 9, 5:16 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 29 min |
| Dec 9, 5:21 PM HST | Special Marine Warning | HFO | 114 min | |
| Dec 9, 5:25 PM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Dec 9, 5:47 PM HST | Special Marine Warning | HFO | 87 min | |
| Dec 9, 5:55 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 35 min |
| Dec 9, 6:00 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Dec 9, 6:24 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 9, 6:29 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 31 min |
| Dec 9, 7:31 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kalawao | 20 hr |
| Dec 9, 7:34 PM HST | Special Marine Warning | HFO | 116 min | |
| Dec 9, 8:24 PM HST | Special Marine Warning | HFO | 111 min | |
| Dec 9, 9:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 9, 9:57 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Dec 9, 10:09 PM HST | Severe Thunderstorm Warning | HFO | Honolulu | 51 min |
| Dec 9, 11:15 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 10, 12:39 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 10, 1:09 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 10, 1:22 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 10, 2:53 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 10, 2:57 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 10, 3:32 AM HST | Winter Weather Advisory | HFO | Hawaii | 5 hr |
| Dec 10, 4:07 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 10, 4:17 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Dec 10, 4:31 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 10, 5:41 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 10, 6:56 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Dec 10, 8:06 AM HST | Winter Storm Warning | HFO | Hawaii | 19 hr |
| Dec 10, 10:44 AM HST | Special Marine Warning | HFO | 71 min | |
| Dec 10, 1:03 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.